Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Wilmington, NC

July 13, 2003Marlboro County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 13, 2003, 6:28 PM EDT for Marlboro County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 6:28 PM EDT (22:28 UTC)
Expired
Jul 13, 2003, 8:30 PM EDT
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 137 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KILM 132229
FFWILM
SCC069-140030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
628 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 830 PM EDT

* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 7 MILES WEST OF   
  BENNETTSVILLE...MOVING EAST-NORTHEAST  AT 10 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
   BENNETTSVILLE AROUND 655 PM EDT
   MCCOLL AROUND 745 PM EDT

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING 
IN ALONG AND NORTH OF THE U.S ROUTE 15 CORRIDOR. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WILMINGTON NC.

LAT...LON 3462 7945 3430 7963 3446 7978 3457 7983
          3463 7980 3470 7989 3481 7996 3481 7968

$$

RAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:00 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 3:00 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SUN JUL 13 2003

PUBLIC: CONVECTION ALL AROUND THIS AFTERNOON...BUT EXPECTING THINGS
TO FEEL IN LATE AFTERNOON INTO TONIGHT AS SHORTWAVE LIFTS NNE FROM
SC. TROUGH TO W ALSO AIDING IN FOCUSING MOISTURE THIS AFTERNOON.

E COAST TROUGH WILL PERSIST INTO TUE AND THEN LIFT TO N OF THE AREA.
MORE OF THE SAME AS SERIES OF SHORTWAVES ROUND THE BASE OF THE
TROUGH. TWO MAJOR SHORTWAVES IDENTIFIED BY MODELS COMING UP THE
COAST...FIRST ONE PASSING BY THE AREA TONIGHT...THEN MON AFTN.

WENT WITH MENTION OF HEAVY RAIN TONIGHT AND ON MONDAY GIVEN
PRECIPITABLE WATERS...GULF CONNECTION PER SATELLITE...AND HISTORY.

ON TUE...TROUGH BEGINS TO LIFT OUT...BUT STILL MODELS BRINGING ONE
LAST SHORTWAVE UP THE COAST. HELD POPS TO GOOD CHANCE AS DRIER AIR
TRIES TO WORK ITS WAY INTO AREA BY AFTERNOON.

PUBLIC (WED - SUN):  GFS PROGS LONG WAVE OHIO RIVER VALLEY TROUGH
WILL LIFT NE WED...WITH UPPER LEVEL FLOW TURNING NW AND DEEP
MOISTURE CUT OFF ABOVE ABOUT 700 MB...FOR DIURNAL CHANCE POPS.
OTHERWISE LITTLE CHANGE IN TEMPERATURE...SURFACE DEW POINT...OR
LIGHT S-SW SURFACE WIND.

MARINE: A TREMENDOUS AMOUNT OF SHOWERS AND THUNDERSTORMS ALL DAY
SEAWARD FROM ABOUT 35 NM...BUT NOT MUCH ACROSS COASTAL WATERS.
EXPECT COASTAL WATERS WILL BEGIN TO FILL IN NEXT FEW HOURS AS WELL.
CURRENTLY S WIND 15 TO 20 KT AND SEAS OF 3 TO 4 FT. WILL CONTINUE TO
MENTION HIGHER WIND AND SEAS IN NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT AND ON MON. WINDS AND SEAS BELOW ADVISORY CRITERIA.

MARINE (WED - FRI): WITH BERMUDA RIDGING CONTINUING TOWARD GA...
WINDS AND SEAS WILL CONTINUE WITH A SOUTHERLY COMPONENT BELOW
ADVISORY CRITERIA.

PRELIMINARY NUMBERS...
ILM 074/086 073/086 7775
LBT 072/086 071/087 7775
FLO 071/086 071/088 7775
MYR 074/084 072/084 7775

.ILM...
.NC...NONE.
.SC...NONE.

DIGIORGI
Hazardous weather outlook, Jul 13, 5:00 AM EDT, 13 hours 28 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ALONG WITH PERIODS OF WIDESPREAD
RAIN WILL AFFECT THE EASTERN CAROLINAS TODAY. RAINFALL AMOUNTS OF AN
INCH OR TWO ARE POSSIBLE FROM SOME OF THE STRONGER THUNDERSTORMS.
SUCH HEAVY RAINS COULD CAUSE PONDING OF ROADWAYS AND FLOODING OF LOW
LYING AND POORLY DRAINED AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING
BEACHES. PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS
ALONG THE BRUNSWICK COUNTY COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KREITNER

In the hours before

Special weather statement, Jul 13, 5:38 PM EDT, 50 minutes before
NCZ097-099-SCZ017-023-024-032>034-039-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
538 PM EDT SUN JUL 13 2003

...SCATTERED STRONG THUNDERSTORMS WITH HEAVY RAIN OVER SOUTHEAST
NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA...

AT 535 PM EDT...SCATTERED STRONG THUNDERSTORMS WITH TORRENTIAL
RAINFALL WERE INDICATED OVER SOUTHEAST NORTH CAROLINA AND NORTHEAST
SOUTH CAROLINA.  DURING THE NEXT HOUR OR TWO...THE STORMS MAY AFFECT
AREAS  NEAR KINGSTREE...FLORENCE...DARLINGTON...DILLON...
BENNETTSVILLE...AYNOR...WATHA...AND WHITEVILLE.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OF UP TO 2 AND ONE
HALF INCHES. THIS MAY CAUSE PONDING OF WATER ON ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP:

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:47 PM EDTSevere Thunderstorm WarningILMMarlboro43 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.